Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Paducah, KY

March 16, 2018Butler County, Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 16, 2018, 10:08 PM CDT for Butler County, Wayne County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2018, 10:08 PM CDT (03:08 UTC)
Expired
Mar 16, 2018, 10:30 PM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butler County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 149 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 6:58 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 16, 6:58 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
658 PM CDT Fri Mar 16 2018

.UPDATE...
Issued at 658 PM CDT Fri Mar 16 2018

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 210 PM CDT Fri Mar 16 2018

The surface warm front is poised just to the south/west of the FA,
starting to nub into/across the southern SEMO border. Dew points
there are pooling in the mid-upr 50s, in the warm sector, with
gusts into/thru the teens mph accompanying the boundary and its
passage. Still dry 20s dew points hold over our north/east with
drier easterlies prevailing there.

Model soundings show a strong inversion below 10K feet,
effectively capping our rain chances this pm. This is assisted by
teleconnected height rises aloft, in response to the parent Low
pinwheelintg its way toward us from the Plains. We do see some
warm sector elevated/insentropic lift to our south, around MEM,
but this area is staying firmly south of us. Short res models
suggest that should continue to be the case for most of the rest
of the pm.

Things change tonight as the Low moves into Missouri, and the
surface warm front is ultimately drawn northward into/across our
area. The ridge is shunted east and the modeled soundings show
the inversion breaks down, allowing the ample warm/moist advection
to begin to precipitate. Thunder chances are minor, as we see the
back off on the swody1 with gen risk only. It looks to be mainly
with the lift of the warm front as an assisted lifting force, so
from about 00z-09z is the convective (slight) chance mention.
Storm total qpf looks to stay below 1/2 inch for the event, maybe
at 1/4 inch or less for most of us.

Most of the pcpn chance is with the warm front tonight. A
lingering pop in our north/east is carried tmrw, until the Low
itself passes with the trailing cold fropa. It'll be slightly
cooler/drier behind the front for Sunday, but still seasonal.
Pcpn chances return quickly Sunday night, as the upper flow backs
on the other side of the east ward departing ridge.

.LONG TERM...(Monday through Friday)
Issued at 210 PM CDT Fri Mar 16 2018

Forecast confidence is rather high in the larger-scale features
through the extended portion of this forecast.

The latest GFS, ECMWF, and GEM all bring a potent storm system
eastward across our region Monday. It will be a wet day, with at the
least, elevated showers and thunderstorms. The exact path of the
system will determine whether surface-based instability will develop
and bring the potential for severe storms. The deep-layer wind shear
will be impressive, so with any tangible surface-based instability,
supercellular structures will be possible. However, the strong
forcing may result in more linear structures, if the boundaries are
well-defined. The system will be nearly occluded, so the surface
boundaries may not be so well defined. At this point, Monday is
certainly worth monitoring closely for severe weather potential.

The Monday system will move by fairly quickly, but more energy will
dive south behind it and carve out a larger-scale trough, which may
keep the area wet into Wednesday. This trough is expected to push
east of the area later Wednesday into Thursday, as surface high
pressure settles overhead.

There definitely will be a good chance of a light freeze in the
north Tuesday night, and over most of the area Wednesday night. The
growing season is trying to get going across the region, but has not
reached the point where we will begin issuing Frost and Freeze
products just yet.

The surface high will slip east of the area next Friday, and some
warm advection precipitation will be possible Friday or Friday
night.

Temperatures will start out near normal levels Monday and then dip
well below normal Tuesday and Wednesday. We will begin to climb back
toward normal Thursday and Friday.

&&

.AVIATION...
Issued at 658 PM CDT Fri Mar 16 2018

As low pressure approaches tonight, shower coverage will be on the
increase through the evening, especially 02-08Z. A thunderstorm is
also possible later this evening, primarily west of the Wabash and
LBL (including KCGI/KPAH). Ceilings will lower to MVFR through the
evening and persist through much of the night. Partial clearing is
possible in western portions (KCGI/KPAH) later tonight, which could
lead to the development of patchy fog. Eastern portions of the area
(including KEVV/KOWB) will likely hang on to MVFR ceilings through
much of Saturday, while VFR conditions return to the rest of the
area. Southeast winds ahead of the warm front will become southerly
with the front's passage tonight, then shift westerly on Saturday
behind a cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 16, 2:15 PM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
215 PM CDT Fri Mar 16 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
215 PM CDT Fri Mar 16 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A slight chance of thunderstorms will accompany a warm front's
passage across the area tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms is forecast Monday. It appears the best
chance will be over western Kentucky, where severe storms cannot
be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter should stay abreast of the latest forecasts and updates
for potential activation chances.

In the hours before

Special weather statement, Mar 16, 9:28 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
928 PM CDT FRI MAR 16 2018

MOZ100-170315-
Wayne MO-
928 PM CDT FRI MAR 16 2018

...SPECIAL WEATHER STATEMENT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greenville In Wayne County, Williamsville, Shook and Mill Spring.

LAT...LON 3714 9078 3718 9022 3709 9022 3708 9011
      3704 9011 3704 9015 3701 9015 3701 9017
      3699 9017 3699 9018 3696 9021 3696 9022
      3694 9022 3699 9071 3700 9073 3705 9073
      3705 9078
TIME...MOT...LOC 0227Z 270DEG 33KT 3706 9072

RJP
Special weather statement, Mar 16, 9:54 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
954 PM CDT FRI MAR 16 2018

MOZ107-170315-
Carter MO-
954 PM CDT FRI MAR 16 2018

...SPECIAL WEATHER STATEMENT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 8 miles southeast of Van Buren, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ellsinore and Hunter.

LAT...LON 3702 9091 3703 9073 3700 9073 3700 9071
      3697 9072 3697 9070 3693 9070 3693 9068
      3689 9068 3688 9066 3682 9067 3687 9096
TIME...MOT...LOC 0253Z 270DEG 33KT 3695 9088

RJP
Local storm report, Mar 16, 10:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             ELLSINORE               36.93N 90.75W
03/16/2018  E0.75 INCH       CARTER             MO   PUBLIC

            DIME SIZED HAIL REPORTED IN CARTER COUNTY.

&&

ALR

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:18 PM CDTSevere Thunderstorm WarningPAHBallard27 min
Mar 16, 11:43 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle33 min
Mar 17, 12:09 AM CDTSevere Thunderstorm WarningPAHGraves, McCracken36 min
Mar 17, 12:25 AM CDTSpecial Weather StatementPAHFulton, Hickman35 min
Mar 17, 12:41 AM CDTSevere Thunderstorm WarningPAHCalloway, Marshall22 min
Mar 17, 12:47 AM CDTSevere Thunderstorm WarningPAHFulton, Hickman43 min
Mar 17, 1:20 AM CDTSpecial Weather StatementPAHCalloway, Trigg40 min
Mar 17, 1:55 AM CDTSpecial Weather StatementPAHTrigg50 min
Mar 16, 9:28 PM CDTSpecial Weather StatementPAHWayne47 min
Mar 16, 9:54 PM CDTSpecial Weather StatementPAHCarter21 min
Mar 16, 10:14 PM CDTSpecial Weather StatementPAHStoddard31 min
Mar 16, 10:45 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.